Get your Health question answered in 3 easy steps
A Doctor will be with you shortly
Ask a Doctor Now
199 Doctors are Online

Have a feeling of rapid heartbeat under the rib cage and heart. No medication till now. What could be it?

Sometimes I get what feels like a rapid heartbeat to the left of the sternum (under the heart), beneath or under the ribcage. It is very rapid and only lasts a few seconds, but it concerns me. I do not think it is my heart, because it usually happens in calm situations, so my heartbeat should be half that fast or less. It happens many times when I lean back in my chair in class, putting pressure on my back. I have been smoking for about 5 years so I'm worried it could be something bad, please help! I'm otherwise healthy, 21, skinny, have been exercising for about 2 months
Asked On : Sun, 7 Apr 2013
Answers:  1 Views:  34
Report Abuse
Share on Facebook
Share on Twitter
Share on Google+
Question is related to
Diseases and Conditions
General & Family Physician 's  Response
Hello, and welcome to Healthcare Magic!

You are describing palpitations (being aware of the feeling of the heart beating, or beating rapidly). Because you are young and otherwise healthy, it is unlikely that this problem is being caused by a serious heart condition. But it still warrants a visit to your primary care doctor to be examined. It is very likely that smoking is causing this problem, or that it could be related to periods of anxiety. In any case, even if the smoking is not the cause, you should stop smoking now before it begins to have negative effect on your heart. Also, if you do any illegal drugs such as cocaine, crack, methamphetamine, or other "uppers" they could be causing this symptom.

Keep exercising, stop smoking, and go see a doctor who can examine you for signs of heart problems.

I hope I have provided you with some useful information, and wish you the best of health.


Dr. Kinney
Answered: Thu, 25 Apr 2013
I find this answer helpful

1 Doctor agrees with this answer

Disclaimer: These answers are for your information only and not intended to replace your relationship with your treating physician.
This is a short, free answer. For a more detailed, immediate answer, try our premium service [Sample answer]


Loading Online Doctors....
© Ebix, Inc. All Rights Reserved.
All the information, content and live chat provided on the site is intended to be for informational purposes only, and not a substitute for professional or medical advice. You should always speak with your doctor before you follow anything that you read on this website. Any health question asked on this site will be visible to the people who browse this site. Hence, the user assumes the responsibility not to divulge any personally identifiable information in the question. Use of this site is subject to our Terms & Conditions
Already Rated.
Your rating:

Ask a Doctor